Florida, 2020

Tornado and Damaging Wind in Florida, August 9, 2020

August 9, 2020 · NWS TBW · 2 events in 1 county or zone

A strong waterspout came ashore near Bradenton beach producing a tornado. A lifeguard tower was close to the tornado and produced a strong wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A strong waterspout came ashore near Bradenton beach producing a tornado. A lifeguard tower was close to the tornado and produced a strong wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 9, 1:28 PM EST, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 9, 1:28 PM EST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
228 PM EDT Sun Aug 9 2020

.DISCUSSION...
High pressure to the east and the west of the Florida peninsula
coupled with very light and zonal synoptic flow is leading to an
almost calm atmosphere from the surface on up to the tropopause.
This has led to the continuation of a purely mesoscale-driven
atmosphere where showers and thunderstorms initiate along the sea
breeze, remain almost stationary, and then collapse. As they do so,
outflow boundaries can then propagate out and away from storms in
any direction, leading to potential new areas of development if two
or more of these boundaries happen to collide. This is what was seen
last night, and led to some late evening thunderstorms for coastal
locations. A similar setup could take place again later today.

As mentioned in the discussion this morning, a setup like this does
not favor severe weather, nor does it favor long-lived
thunderstorms. What is favored is periods of heavy rain for those
lucky enough to see a storm pass overhead. For everyone else, things
remain hot and dry, with heat indices into the triple digits.

Is there any relief in sight? Not really. The next couple days
should be almost identical today. By mid-week, the shifting of high
pressure will usher in a more predominant easterly flow that will
last through the weekend. Easterly flow will provide a slightly
better chance for coastal areas to see some much-needed rain, which
is a good thing. Easterly flow restricts the eastward propagation of
the sea breeze, providing an enhanced region of convergence near the
coast late in the afternoon when the other sea breeze arrives.
However, one may hardly notice much difference beyond that for the
coming week. Overall, pretty typical summertime weather is expected
for the next seven days.

&&

.AVIATION...
Convection is beginning to initiate along sea breeze boundaries near
coastal terminals. Temporary reductions to MVFR/IFR conditions,
along with gusty and variable winds are possible and being handled
with TEMPOs as convection develops. Thunderstorms remain a concern
for terminals into the evening hours. Conditions should quiet later
tonight, with near calm winds prevailing until tomorrow afternoon
when the seabreeze gets going again and thunderstorms once more
develop.

&&

.MARINE...
Generally benign boating conditions with winds and seas remaining
fairly light. The primary hazard for mariners continues to be
thunderstorms. A few coastal showers are possible in the early
morning before storms really begin to develop inland during the day.
Mariners should watch for storms that may develop and drift towards
the coast, creating locally hazardous winds and seas.

&&

.FIRE WEATHER...
Ample instability and moisture will continue to promote the
development of scattered showers and thunderstorms each afternoon.
Otherwise, fire weather concerns remain low through the forecast
period.

&&

.Preliminary Point Temps/PoPs...
TPA  78  93  78  93 /  30  40  20  50
FMY  76  94  77  93 /  20  50  20  60
GIF  76  94  76  93 /  20  50  20  60
SRQ  77  93  78  93 /  30  40  10  50
BKV  74  94  75  93 /  20  40  10  60
SPG  78  94  79  93 /  30  30  20  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

Flannery

In the hours before

Special weather statement, Aug 9, 3:44 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
444 PM EDT Sun Aug 9 2020

FLZ056-061-160-162-255-260-262-092130-
Coastal Charlotte FL-Inland Manatee FL-DeSoto FL-Inland Charlotte FL-
Inland Sarasota FL-Coastal Sarasota FL-Hardee FL-
444 PM EDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDEE...
SOUTHEASTERN MANATEE...NORTHWESTERN CHARLOTTE...DESOTO AND SARASOTA
COUNTIES UNTIL 530 PM EDT...

At 444 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Babcock Ranch to near
Punta Gorda to 14 miles west of Pine Island Center. Movement was
northwest at 25 mph.

Winds of 40 to 50 mph will be possible with these storms.

Locations impacted include...
North Port, Punta Gorda, Arcadia, Port Charlotte, Lake Sarasota,
Southeast Arcadia, Myakka River State Park, Charlotte County Airport,
Gulf Gate Estates, Sarasota Springs, South Gate Ridge, Murdock,
Nocatee, Vamo, El Jobean, Limestone, Brownville, Oscar Scherer State
Park, Harbour Heights and Cleveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2716 8257 2731 8247 2738 8180 2710 8156
      2700 8156 2687 8210 2674 8219 2674 8225
      2676 8226 2674 8227 2674 8230
TIME...MOT...LOC 2044Z 142DEG 21KT 2699 8166 2689 8211 2656 8235

TBW
Local storm report, Aug 9, 4:03 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
503 PM EDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND GST     2 NW PORT CHARLOTTE     26.99N 82.11W
08/09/2020  M51 MPH          CHARLOTTE          FL   MESONET

            MESONET STATION DW9045 PORT CHARLOTTE.

&&

TBW
Special weather statement, Aug 9, 4:07 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
507 PM EDT Sun Aug 9 2020

FLZ052-056-155-160-251-255-260-092200-
Inland Manatee FL-Coastal Manatee FL-Inland Sarasota FL-Polk FL-
Coastal Sarasota FL-Hardee FL-Inland Hillsborough FL-
507 PM EDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDEE...MANATEE...
POLK...SOUTHEASTERN HILLSBOROUGH AND NORTHWESTERN SARASOTA COUNTIES
UNTIL 600 PM EDT...

At 506 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Combee Settlement to near Fish
Hawk to near West Samoset. Movement was east at 10 mph.

Winds of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Lakeland, Sarasota, Bradenton, Plant City, Winter Haven, Haines City,
Bartow, Lake Wales, Auburndale, Wauchula, Fish Hawk, Saint Armands
Key, North Sarasota, The Meadows, Medulla, Parrish, Kensington Park,
Ona, Lakewood Ranch and Fussels Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2735 8205 2730 8267 2732 8268 2786 8220
      2822 8195 2835 8176 2835 8166 2826 8166
      2826 8156 2820 8152 2814 8152 2814 8146
      2809 8145 2808 8137 2801 8138 2806 8146
      2804 8146 2800 8139 2795 8134
TIME...MOT...LOC 2106Z 281DEG 10KT 2815 8194 2785 8212 2746 8251

TBW
Special weather statement, Aug 9, 4:46 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
546 PM EDT Sun Aug 9 2020

FLZ050-151-155-160-251-255-092245-
Inland Manatee FL-Coastal Manatee FL-Coastal Hillsborough FL-
Pinellas FL-Coastal Sarasota FL-Inland Hillsborough FL-
546 PM EDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MANATEE...
SOUTHEASTERN PINELLAS...SOUTHERN HILLSBOROUGH AND NORTHWESTERN
SARASOTA COUNTIES UNTIL 645 PM EDT...

At 545 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Parrish to near Sarasota Bradenton
Airport. Movement was west at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Sarasota, Bradenton, Palmetto, Downtown Saint Petersburg, Saint
Petersburg, Fort Desoto Park, St. Petersburg, St. Pete Beach, Anna
Maria, Tierra Verde, Greater Sun Center, South Gate Ridge, Saint
Armands Key, North Sarasota, Memphis, West Samoset, Southgate, Gulf
Gate Estates, The Meadows and Parrish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2783 8276 2779 8253 2776 8256 2775 8256
      2778 8252 2772 8218 2738 8242 2739 8245
      2734 8245 2725 8251 2726 8260 2768 8282
TIME...MOT...LOC 2145Z 077DEG 14KT 2764 8242 2740 8264

TBW
Special weather statement, Aug 9, 5:07 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
607 PM EDT Sun Aug 9 2020

FLZ052-056-061-255-260-092245-
Inland Manatee FL-DeSoto FL-Inland Sarasota FL-Polk FL-Hardee FL-
607 PM EDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR HARDEE...NORTHEASTERN MANATEE...
SOUTH CENTRAL POLK...NORTHWESTERN DESOTO AND NORTH CENTRAL SARASOTA
COUNTIES UNTIL 645 PM EDT...

At 607 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Wauchula to 8 miles west
of Ona to near Lakewood Ranch. These storms were nearly stationary.

Winds of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Wauchula, Myakka City, Ona, Sweetwater, Bowling Green, Zolfo Springs,
Lake Manatee State Park, Myakka Head, Limestone, Duette, Gardner and
Fort Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2765 8223 2765 8206 2767 8205 2770 8165
      2729 8168 2735 8244
TIME...MOT...LOC 2207Z 306DEG 4KT 2749 8170 2745 8205 2741 8238

TBW
Local storm report, Aug 9, 5:14 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
614 PM EDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     7 NW PALMETTO           27.60N 82.65W
08/09/2020  M40 MPH          GMZ830             FL   MESONET

            MESONET STATION XSKY SKYWAY FISHING PIER.

&&

TBW

The radar

The Tampa radar (KTBW), 40 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Manatee

When
August 9, 5:15 PM EST to 5:17 PM EST
Where
Manatee County, 1.41 mi WSW of Cortez to 1.49 mi SSE of Bradenton Beach
Rating
EF0
Path length
0.17 mi
Path width
100 yd
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
27.450, -82.690

A waterspout came ashore near Bradenton Beach producing a tornado. Damage included a lifeguard stand, an outdoor wooden canopy with picnic table, half a dozen umbrellas stands, and medium size tree branches.

Thunderstorm Wind, Manatee

When
August 9, 5:15 PM EST
Where
Manatee County, 1.41 mi WSW of Cortez
Measured
58 kt (67 mph) estimated gust
Reported by
Lifeguard
Coordinates
27.450, -82.690

Lifeguard stand reported a strong wind gust as waterspout came ashore.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyThe tornado archive for Florida, 2020Warnings in Florida, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902755, 902759.